General Approach to All Patients

Hazardous Materials Exposure - HAZMAT Alert

Chemical Burns and Dermal Exposure

Basic Life Support

  • Stop the burning process
  • Remove all clothing prior to irrigation
  • If a caustic liquid is involved, flush with copious amounts of water
  • If a dry chemical is involved, brush it off, then flush with copious amounts of water
  • Do not use water for elemental metals (sodium, potassium, lithium) and phenol:
    • Remove obvious metallic fragments from skin and cover the burn with mineral oil or cooking oil
    • As a last resort use extremely large amounts of soap and water with continuous irrigation until all phenols are removed
  • For chemical burns with eye involvement, immediately begin flushing the eye with normal saline and continue throughout assessment and transport
  • Apply a burn sheet or dry sterile dressing to burn areas

Advanced Life Support

  • For inhaled toxin with acute bronchospasm:
    • Albuterol (Proventil) 2.5 mg/3 ml and Ipratropium Bromide 0.02% (Atrovent) 0.5 mg/2.5 ml via nebulizer
      • Repeat Albuterol (Proventil)/Ipratropium Bromide (Atrovent) X 2 if wheezing persists
    • For persistent burning sensation of the airways (after Albuterol/Atrovent) administer Sodium Bicarbonate (4.2%) 5 ml via nebulizer
  • Observe for signs of impending respiratory failure

HAZMAT Alert

Purpose: Improve management of patient care scenarios involving HAZMAT exposures by creating a standard method to accomplish the following:

  • Early notification of receiving hospitals of an incoming HAZMAT patient
  • Early involvement of HAZMAT Teams in decision making
  • Early involvement of the Regional Poison Control Center or Medical Control when needed
  • Assignment of an EMS Liaison to assist the ED in preparing for arrival of the patient
  • Establishment of unified command between EMS and hospital
  • Preparing for EMSystems Status Black, when needed, to redirect EMS transport traffic until the HAZMAT Alert has been cleared

Initiation of a HAZMAT ALERT

  • HAZMAT Alert should be initiated for the following:
    • At the time of dispatch, when a caller reports a medical emergency involving a chemical smell, or hazardous material exposure
      • Do not otherwise interfere with the standard dispatch process
    • When the first arriving crew suspects a hazardous material exposure due to odor, history or other source if information
    • By Hospital Emergency Department staff in the event a hazardous material exposure is suspected in a walk-in patient and additional resources are needed

Action Steps After a Hazardous Material Exposure is Recognized

  • Immediately contact the dispatch center and initiate a HAZMAT Alert
    • Advise the Comm Center of the EMS transport destination as soon as determined
    • Employ all agency standards to protect crew members from avoidable exposure
  • After acknowledgement of the HAZMAT Alert, the Comm Center will:
    • Notify the agency HazMat Team
    • Dispatch a single unit to the receiving hospital to assist in transfer of care (EMS Liaison)
    • Provide a “heads up” notification to the intended receiving hospital
      • If requested by the ED, place the ED on Status Black (EMSystems) until it is determined safe to resume EMS transports
  • Once notified of the HAZMAT Alert, the agency HazMat Team will contact the on scene crew to accomplish the following (may or may not require a HazMat Team scene response):
    • Determine the nature of the exposure and advise on PPE level
    • Provide input on appropriate decontamination strategy
    • Advise on treatment in coordination with Medical Control or Poison Control
    • Determine when transport can be safely initiated
      • Initial responding crews should await input from the HazMat Team prior to initiating transport

Transfer of Care

  • Prior to ED arrival, transporting crews should contact the ED or EMS Liaison to convey pertinent SOAPP information, and specifics of the decon strategy employed on scene
  • Before entering ED, allow hospital staff to assess need for additional decon
    • EMS Liaison or hospital staff will meet arriving crews outside the ED entry door
    • Once on hospital property, all further medical care is directed by the ED staff

General Approach to HAZMAT Alert

Cyanide Toxicity and Smoke Inhalation

Cyanide poisoning may result from inhalation, ingestion or dermal exposures to cyanide containing compounds, including smoke from closed-space fires. The presence and extent of the poisoning are often unknown initially. Treatment decisions must be made on the basis of clinical history and signs and symptoms of cyanide intoxication. Not all patients who have suffered smoke inhalation from a closed space fire will have cyanide poisoning. Other conditions such as burns, trauma or other toxic inhalations (e.g. carbon monoxide) may be the cause of symptoms. When smoke inhalation is the suspected source of cyanide exposure assess the patient for the following:

  • Exposure to fire or smoke in an enclosed space
  • Presence of soot around the mouth, nose or oropharynx
  • Altered mental status

Common Signs and Symptoms of Cyanide Toxicity

  • Headache
  • Altered mental status
  • Confusion
  • Seizures
  • Coma
  • Dyspnea
  • Respiratory distress/apnea
  • Tachypnea
  • Chest pain or tightness
  • Nausea/vomiting
  • Hypertension (early)
  • Hypotension (late)
  • Cardiovascular collapse/cardiac arrest

Advanced Life Support

  • Supplemental 100% Oxygen
  • Perform Full ALS Assessment and Treatment
  • When clinical suspicion of Cyanide poisoning is high:
    • Hydroxocobalamin (Cyanokit) 5 grams (two 2.5 grams vials) IV/IO over 15 minutes
      • Use NaCl 0.9% as diluent for Cyanokit as per manufacturer instructions
      • Contraindicated in patients with known anaphylactic reactions to hydroxocobalamin or cyanocobalamin
      • If severe symptoms persist, contact Medical Control for consideration of additional dose of Cyanokit 5 gram IV/IO over 15 minutes (only if patient in extremis)
  • Expedite transport and treat other conditions as per appropriate protocols